CDC issues advisory about meningitis outbreak from contaminated steroids

October 5, 2012

The Centers for Disease Control and Prevention (CDC) and the FDA are jointly investigating a meningitis outbreak that has affected approximately 35 people in six states so far. Five patients have died and 30 are ill after receiving an epidural steroid injection contaminated by fungus, according to a report issued from CDC yesterday.

The Centers for Disease Control and Prevention (CDC) and the FDA are jointly investigating a meningitis outbreak that has affected approximately 35 people in six states so far. Five patients have died and 30 are ill after receiving an epidural steroid injection contaminated by fungus, according to a report issued from CDC Oct. 4.

As of Oct. 4, investigators had identified 25 cases in Tennessee, including 3 deaths; 4 cases in Virginia, including 1 death; 2 cases in Maryland, including 1 death; 2 cases in Florida; 1 case in Indiana; and 1 case in North Carolina, the report noted.

Fungus was identified in specimens from five patients, one of whom had Propionobacterium acnes isolated from a post-mortem central nervous system specimen. FDA reports that it is continuing to process additional microbial specimens to confirm the exact fungus responsible.

These cases were caused by potentially contaminated preservative –free methylprednisolone acetate (80 mg/mL), which had been prepared by New England Compounding Center (NECC), Framingham, Mass. On September 25, NECC had voluntarily recalled the following lots of the steroid:

  • methylprednisolone acetate (PF) (80 mg/mL injection) Lot #05212012@68, BUD 11/17/2012
  • methylprednisolone acetate (PF) (80 mg/mL injection) Lot #06292012@26, BUD 12/26/2012
  • methylprednisolone acetate (PF) (80 mg/mL injection) Lot #08102012@51, BUD 2/6/2013

On October 3, the compounding center stopped all production and issued a recall of all methylprednisolone acetate and other drug products that it had prepared for intrathecal administration, CDC reported. NECC voluntarily surrendered its license to the Massachusetts Board of Registration in Pharmacy, according to an FDA MedWatch report.

FDA is now recommending the healthcare professionals and consumers not use any product that was prepared by NECC and secure all remaining product from the compounding center until FDA advises about disposition of these products, according to the FDA communication.

In addition, healthcare professionals have been instructed by the CDC to contact all patients who have had an injection with the original three recalled lots of methylprednisolone acetate to find out if they have symptoms of meningitis.

"For patients who received epidural injection and have symptoms of meningitis or basilar stroke, a diagnostic lumbar puncture should be performed, if not contraindicated," according to the CDC advisory. "While CDC is aware of infections occurring only in patients who have received epidural steroid injections, patients who have received other types of injections with methylprednisolone acetate from those three lots should also be contacted to assess for signs of infection and should be encouraged to seek evaluation if such symptoms exist."

The International Academy of Compounding Pharmacists (IACP) issued a statement in response to the meningitis outbreak being tied to a compounding pharmacy.

"The pharmacy profession has an accrediting body – the Pharmacy Compounding Accreditation Board (PCAB) – which provides an additional level of quality assurance recognition for sterile and non-sterile compounded preparations. Pharmacies with PCAB accreditation status have demonstrated that their policies and processes meet the highest possible quality standards. New England Compounding Center is not a current PCAB accredited pharmacy," according it IACP’s statement.